Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Salt Lake City, UT

July 5, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 5, 2015, 5:17 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 5:17 PM MDT (23:17 UTC)
Expired
Jul 5, 2015, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:45 PM MDTFLASH FLOOD10 N Springdale, UTZION DISPATCHERS REPORT SIGNIFICANT RISES ON THE NORTH FORK OF THE VIRGIN THROUGH THE NARROWS...WITH HIKERS TEMPORARILY STRANDED UNTIL WATERS RECEDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
3048 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WGUS55 KSLC 052317
FFWSLC
UTC053-060215-
/O.NEW.KSLC.FF.W.0030.150705T2317Z-150706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 815 PM MDT
    
* AT 515 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE NARROWS SECTION OF ZION NATIONAL PARK. RADAR 
  ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... THE 
  NARROWS...BEHUNIN CANYON...AND TELEPHONE CANYON WITHIN ZION 
  NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3736 11291 3724 11291 3724 11298 3728 11308
      3737 11311

$$

MPS
2 follow-up statements
969 
WGUS75 KSLC 060004
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT SUN JUL 5 2015

UTC053-060215-
/O.CON.KSLC.FF.W.0030.000000T0000Z-150706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
604 PM MDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

AT 600 PM MDT...DOPPLER RADAR INDICATED RAINFALL IN EXCESS OF ONE 
INCH HAD FALLEN ACROSS THE NORTH FORK OF THE VIRGIN RIVER INCLUDING 
THE NARROWS. ALTHOUGH HEAVY RAINFALL HAS NOW SHIFTED NORTH OF THIS 
AREA...EXCESS RUNOFF IS LIKELY TO RESULT IN FLASH FLOODING THROUGH 
THE NARROWS...ORDERVILLE CANYON...BEHUNIN CANYON...AND TELEPHONE 
CANYON...AS WELL AS RESULT IN ENHANCED FLOW ON THE NORTH FORK OF THE 
VIRGIN THROUGH ZION CANYON. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3736 11291 3724 11291 3724 11298 3728 11308
      3737 11311

$$

MPS
728 
WGUS75 KSLC 060215
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT SUN JUL 5 2015

UTC053-060224-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-150706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
815 PM MDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 815 PM MDT...

THUNDERSTORMS HAVE ENDED ACROSS THE AREA AND ADDITIONAL FLOODING IS 
NOT ANTICIPATED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3736 11291 3724 11291 3724 11298 3728 11308
      3737 11311

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:04 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 5, 4:04 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SUN JUL 5 2015

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN
ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH
WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW
WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK.

&&

.SHORT TERM (THROUGH 06Z WED)...SHORT WAVE THAT MOVED SOUTH TO
NORTH THROUGH THE AREA OVER LAST 24 HOURS HAS SHEARED OVER
SOUTHERN IDAHO TODAY. REMNANT SHORT WAVE ENERGY IS NOW LIMITED TO
A WEAK NEAR STATIONARY DISTURBANCE OVER NORTHWESTERN
NEVADA/SOUTHWESTERN OREGON. A DEFORMATION AXIS REMAINS IN PLACE
OVER SOUTHERN IDAHO BUT IS WEAKENING. PASSAGE OF THE SHORT WAVE
ACROSS THE NORTH EARLY THIS MORNING HAS LEFT MOST AREAS ALONG THE
WASATCH FRONT/BACK QUITE SUPPRESSED...AND ALTHOUGH PWAT REMAINS IN
EXCESS OF 2 STANDARD DEVIATIONS AND SBCAPE IS PUSHING 1500 J/KG
MID LEVEL LAPSE RATES ARE QUITE MEAGER LIMITING UPDRAFT POTENTIAL
FURTHER. THIS CAN BE NOTED IN SHALLOW CONVECTION OVER THE
NORTHWEST DESERTS BEING ONLY LOOSELY ORGANIZED ATTM. DEEPER
CONVECTION SHOULD ACTUALLY BE MORE  EXPANSIVE ACROSS THE
SOUTH/SOUTHEAST THIS EVE WHERE INSTABILITY/PWAT ARE LESS BUT THE
ENVIRONMENT IS LESS SUPPRESSED.

CONVECTIVE POTENTIAL WILL TRANSITION TO A MORE TYPICAL DIURNAL
REGIME OVERNIGHT TONIGHT THROUGH TOMORROW MORNING WITH ACTIVITY
WANING UNTIL THE AFTERNOON. AFOREMENTIONED DISTURBANCE OVER
NORTHWESTERN NV IS PROGGED TO SLIDE EAST ALONG THE UT/NV BORDER
TOMORROW AFTERNOON/EVE AND COULD PROVIDE A BIT OF FORCING AIDING
MAINTENANCE OF SCATTERED CONVECTION OVER THE FAR NORTHERN VALLEY
AREAS...BUT LARGELY CONVECTION SHOULD REMAIN PRIMARILY TERRAIN
BASED BOTH TOMORROW AND TUESDAY.

TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO REMAIN NEAR
NORMAL...MUCH COOLER THAN THE LAST FEW WEEKS.

.LONG TERM (AFTER 06Z WEDNESDAY)...ECMWF...GFS...AND CANADIAN GEM
ARE IN BETTER AGREEMENT IN THE MEDIUM RANGE WITH THE HANDLING OF THE
UPPER LEVEL LOW DURING THE LATTER HALF OF THE UPCOMING WEEK. CLOSED
UPPER LOW IS PROGGED TO BE JUST OFF OF THE CENTRAL CA COAST AT 1200
UTC WED AND THEN DRIFT SLOWLY OVER CENTRAL CA THROUGH 0000 UTC FRI
BEFORE EJECTING ACROSS THE GREAT BASIN. ALTHOUGH THERE ARE SOME
DIFFERENCES IN THE DETAILS THE MEDIUM RANGE MODELS ARE NOW VERY
SIMILAR IN THIS REGARD. THE GEFS IS ALSO SUPPORTIVE OF THIS SOLUTION
WHICH ADDS CONFIDENCE IN THIS EVOLUTION OF THE UPPER LEVEL PATTERN.

GIVEN THE CONFIDENCE IN THE SLOWER SOLUTION BELIEVE THAT REGION WILL
BE SLOWER TO DRY OUT. THIS EVOLUTION KEEPS WELL FORMED MID LEVEL
DEFORMATION AXIS IN PLACE STRETCHING FROM SW OREGON THROUGH SRN ID
ON WED.  WITH RESIDUAL MOISTURE IN PLACE HAVE EXPANDED POPS ON WED.
MEDIUM RANGE MODELS STILL WANT TO DRY OUT THE AIRMASS SIGNIFICANTLY
ON THU...BUT FEEL THAT IT MAY BE A BIT OVERDONE. ALTHOUGH ONLY REAL
THREAT FOR VALLEY CONVECTION WILL LIKELY BE THE FAR NORTH...BELIEVE
THAT THERE WILL BE THE THREAT FOR STORMS OVER THE HIGHER TERRAIN
NEARLY STATEWIDE AND HAVE EXPANDED POPS THERE A BIT.

ON FRIDAY...UPPER LOW MOVES INTO NV BEFORE BECOMING AN OPEN WAVE AND
LIFTING TO THE NORTHEAST. ALTHOUGH MID LEVEL SOUTHERLY FLOW IS NOT
AS STRONG IN THE MOST RECENT RUN AND THE AIRMASS IS NOT QUITE AS
DRY...WILL STILL NEED TO KEEP A CLOSE EYE ON POTENTIAL FIRE WEATHER
IMPACTS TOWARD OF THE END OF THE WEEK. IN CURRENT MEDIUM RANGE
RUNS...COMBINATION OF CURVATURE EFFECTS AND THE LEFT-EXIT REGION OF
THE UPPER LEVEL JET YIELD A BROAD AREA OF UPPER LEVEL DIVERGENCE
OVER MUCH OF WESTERN AND SOUTHERN UTAH ON FRIDAY. IN ADDITION...
UPPER LOW JUST TO THE WEST OF UTAH RESULTS IN A BAGGY BAROCLINIC
ZONE LIFTING NORTH THROUGH THE STATE...WITH MODEST COLD ADVECTION IN
ITS WAKE. GIVEN THIS POTENTIAL...AS WELL AS THE AFOREMENTIONED UPPER
LEVEL SUPPORT...FEEL THAT THERE IS A DECENT THREAT OF CONVECTIVE
DEVELOPMENT...EVEN WITH LIMITED MOISTURE ASSOCIATED WITH THE
SYSTEM...AND HAVE ADDED A MENTION TO MANY AREAS ACROSS THE STATE.
DRIER AIR SHOULD BE LEFT ACROSS THE REGION BEHIND THIS SYSTEM. THE
ECMWF AND GFS THEN KEEP THE UPPER LEVEL RIDGE CENTERED OVER THE
SOUTH CENTRAL AND SOUTHEASTERN U.S. WHICH KEEPS UTAH UNDER A DRY
SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND.  THE END RESULT IS THAT A
DRIER WEEKEND STILL LOOKS TO BE ON TRACK.

TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...WINDS AT THE KSLC TERMINAL WILL REMAIN NORTHWESTERLY
UNTIL ABOUT 03Z THEN RETURN TO SOUTHEASTERLY. THERE IS A 20 PERCENT
CHANCE THAT A PASSING SHOWER COULD BRING A BRIEF PERIOD OF GUSTY
ERRATIC WINDS UNTIL ABOUT 03Z. VFR CONDITIONS WILL PREVAIL.

&&

.FIRE WEATHER...BULK OF THE DISTRICT REMAINS SUPPRESSED THIS
AFTERNOON IN WAKE OF AN UPPER LEVEL DISTURBANCE THAT MOVED SOUTH
TO NORTH THROUGH THE AREA OVER THE LAST 24 HOURS. SCATTERED
SHOWERS AND A FEW STORMS DO EXIST ACROSS THE SOUTHERN MOUNTAINS
AND NORTHWEST DESERTS HOWEVER. THE RULE OF THUMB FOR MUCH OF THE
WEEK WILL BE A DAILY SHOWER/STORM THREAT EACH AFTERNOON
EVENING...WITH A GRADUAL DRYING TREND AND SLIGHT DOWNTURN IN
WETTING RAIN POTENTIAL.

THE PATTERN SHIFT THAT HAS BEEN ADVERTISED FOR THE LATTER
HALF OF THE WEEK IS LOOKING LESS LIKELY AT THIS TIME.
RATHER THAN HAVING A PROLONGED PERIOD OF DRY AND GUSTY
CONDITIONS...AN UPPER LOW NOW LOOKS TO MOVE THROUGH THE
EASTERN GREAT BASIN FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/GRAHAM/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 2:47 AM MDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 AM MDT SUN JUL 5 2015

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
247 AM MDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT ACROSS NORTHERN AND EASTERN UTAH TODAY...WITH MORE
ISOLATED ACTIVITY ACROSS SOUTH CENTRAL AND SOUTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO
LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.